Opiates have long been known to produce severe effects on the central nervous system when given in excessive amounts. Coma and respiratory depression have been described.1,2 It is our purpose here to report a most serious condition which developed in a child given a moderate amount of a frequently used antitussive containing dihydrocodeinone and phenyltoloxamine, an antihistamine.
Report of Case
A 2-year, 7-month-old child weighing 32 lb. was seen in our office because of persistent cough and cold. On examination the child was alert and active.Positive findings were limited to a rhinitis and pharyngitis. For this reason a long-acting antitussive * was prescribed, one-half to one teaspoon every 12 hours. Previous medical history was not unusual, and there was no history of drug allergy or idiosyncrasy.The prescription was not filled until the following day. At about 5 in the afternoon the child, who was doing well except for